Oklahoma, 2017

Wildfire in Oklahoma, March 23, 2017

March 23, 2017 · NWS OUN · 1 event in 1 county or zone

Grass fires burned 1355 acres in Hughes county on the 23rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Grass fires burned 1355 acres in Hughes county on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 23, 11:27 AM CST, 33 minutes earlier.

Area forecast discussion, Mar 23, 11:27 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1227 PM CDT Thu Mar 23 2017

.DISCUSSION...

&&

.AVIATION.../For the 18z TAFs/
VFR conditions have returned to all sites except PNC. Mid-high
clouds from level over convection that develops to our west can be
expected later tonight. The most likely TAF sites to be impacted
by weakening thunderstorms will be GAG/WWD. Winds will continue to
be strong from the south, veering to southwesterly tomorrow.

&&

.PREV DISCUSSION... /issued 1022 AM CDT Thu Mar 23 2017/

UPDATE...
Winds are expected to strengthen this afternoon with wind gusts
over 40 mph in some areas. The strong winds will likely continue
into at least this evening. Will keep current configuration of the
wind advisory although there is a chance that the start of the
stronger winds will be delayed a little bit due to the clouds
slowing down mixing.

Made adjustments to dewpoints, wind, and sky cover to show current
trends. All updates out soon.

PREV DISCUSSION... /issued 401 AM CDT Thu Mar 23 2017/

DISCUSSION...
A more active weather pattern will begin to influence the
southern Plains over the next 7-10 days.

The first trough/upper low will approach our area today into
tonight and will move across Oklahoma on Friday.  As a result,
strong southerly winds can be expected today into tonight.
Frequent wind gusts over 40 mph (plus) are likely, especially
along and west of Interstate 40. A Wind Advisory will be issued
for this area. Strong wind gusts may last well into the overnight
period, but for now will run the advisory through midnight. Rather
strong winds are expected again on Friday, but will not issue a
wind advisory at this time. The focus will shift to fire weather
conditions and the chance of severe storms on Friday.

Strong to severe storms will also be possible this evening into
the overnight, mainly across western Oklahoma. Better chances of
severe weather will be across the Panhandles from late afternoon
through late evening. Instability will decrease during the
evening, so storm intensity and coverage should decrease as
thunderstorms enter western Oklahoma.

Much drier air will enter western Oklahoma and western north Texas
early Friday behind a dryline/cold front. Models differ on how
quickly the dry air moves east and how dry the air will be. There
is enough of a chance for rather dry air, humidity at or below 20
percent, to be in place with rather strong winds (gusts over 40
mph). A Fire Weather .DISCUSSION...

Texas, southwest Oklahoma, and parts of central/ north central
Oklahoma.

Severe thunderstorms will also be possible Friday afternoon,
especially across southeast/eastern Oklahoma.

Shortwave ridging Saturday will bring a period of quiet weather
before another trough approaches the area on Sunday. How much
moisture will return ahead of this system is somewhat uncertain.
However, enough instability will be present for a risk of severe
storms Sunday afternoon/early evening.

Another trough will begin to influence our weather around Tuesday
and Wednesday of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  79  60  76  47 /   0  50  30  10
Hobart OK         82  56  75  44 /   0  50  10   0
Wichita Falls TX  83  60  80  47 /   0  40  10   0
Gage OK           84  52  67  39 /  10  70  10  10
Ponca City OK     79  62  77  48 /  20  40  40  20
Durant OK         80  60  77  50 /   0  30  70  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Friday morning through Friday afternoon
     for OKZ007-012-017>019-022>025-027>029-033>040-044-045.

     Wind Advisory until midnight CDT tonight for OKZ004>019-021>025-
     027>029-033>041-044>046-050.

TX...Fire Weather Watch from Friday morning through Friday afternoon
     for TXZ083>090.

     Wind Advisory until midnight CDT tonight for TXZ083>090.

&&

26/12
Hazardous weather outlook, Mar 23, 11:07 AM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1207 PM CDT Thu Mar 23 2017

OKZ004>048-050>052-TXZ083>090-241715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1207 PM CDT Thu Mar 23 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms tonight across
parts of far northwestern Oklahoma.

Location...
The slight risk area is west of a line from Buffalo to Arnett to
Reydon. A marginal risk area surrounds the slight risk area and
is west of a line from Alva to Weatherford to Hobart, Oklahoma to
Vernon and Munday, Texas.

Timing...
9 pm to 3 am tonight.

Impacts...
Damaging winds up to 70 mph will be the main hazard.
Hail up to half dollar size may occur as well.

Discussion...
Strong to severe thunderstorms will form after 4 pm this afternoon
across west Texas and the Oklahoma Panhandle, then likely evolve
into a squall line. This expected squall line will move eastward
into far western Oklahoma and far western north Texas between 9 pm
and midnight. The line of storms is expected to weaken throughout
the night as they move east. Pockets of damaging winds will be
possible.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations
tonight.

.Strong Winds...
Strong winds will form this afternoon into tonight, especially in
western Oklahoma and western north Texas. Some gusts in the 40 to
50 mph range can be expected. A Wind Advisory is in effect.

.Fire Weather...
Elevated to near critical fire weather conditions are expected
this afternoon into early evening due to windy, dry, and warm
conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Fire Weather...
Critical fire weather conditions are likely Friday due to dry and
windy conditions. Southwestern Oklahoma and western north Texas
have the greatest chances for critical fire weather conditions on
Friday. A Fire Weather Watch is in effect.

.Strong Winds...
Strong winds are expected again on Friday, mainly during the
afternoon and evening hours, especially in western Oklahoma and
western north Texas. Some gusts in the 40 to 50 mph range may be
possible. Another Wind Advisory will likely be needed.

.Thunderstorms...
Strong to severe thunderstorms will be possible on Friday,
especially along and east of a line from Ponca City to Oklahoma
City to Marietta. If severe storms occur, damaging winds up to
70 mph would be the main hazard. Large hail up to half dollars
would be possible as well.

Thunderstorm chances will linger late Friday night, mainly in
northern Oklahoma, though no severe storms are expected.

Strong to severe thunderstorms may be possible again Sunday
afternoon and evening as another system moves across the region.

Thunderstorms may linger mainly across the eastern half of
Oklahoma early Monday. Thunderstorm chances may return on
Tuesday and Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hughes

When
March 23, 12:00 PM CST to 6:00 PM CST
Where
Hughes forecast zone
Reported by
Park/Forest Service
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683778.